What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 5, 12:26 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 5, 12:26 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Albany NY
126 PM EDT Tue Sep 5 2017
.SYNOPSIS...
A cold front will slowly move across eastern New York
and western New England today into tonight. Showers and some strong
thunderstorms with gusty winds and heavy rainfall will impact mainly
the Capital Region and southern Vermont south and east into the
early evening. The cold front will stall over eastern New England
extending southwest along the Atlantic seaboard with weak waves of
low pressure moving along it bringing periods of showers and cool
temperatures Wednesday into Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1 PM EDT, only isolated coverage of showers thus far from
the central Mohawk Valley/Lake George region and points south
and east. Plenty of clouds/smoke aloft continues across the
region, with some breaks of sun across far SE areas.
The cold front was located across portions of the western
Adirondacks and Mohawk Valley, where temps have fallen into the
upper 50s to lower 60s. Temps are mainly in the upper 60s to mid
70s farther south and east, except for upper 70s to lower 80s
where some sunshine filtered through across portions of southern
VT, lower elevations in western MA, as well as across NW CT and
the mid Hudson Valley of NY.
Thus far, most of the showers and embedded thunderstorms have
been occurring across central/northern NYS, closer to better mid
level forcing and thermal gradient, and also coincident with the
right entrance region to strong upper level jet.
A shortwave currently over central/eastern PA is expected to
track NE this afternoon. The forcing associated with this
feature should allow for increased coverage of
showers/thunderstorms to develop by mid to late afternoon,
mainly for areas south and east of Albany, from the southeast
Catskills northeast into the Berkshires and southern VT.
Area 12Z soundings show a little bit of surface based
instability over central and eastern NY with somewhat of
enhanced instability at midlevels here at KALB, a bit of an EML
with 6.9 C/Km in the 700-500 hPa layer and 6.8 C/Km in the
850-500 hPa layer. However, the surface based instability will
be best from the mid Hudson Valley into western New England,
potentially well over 1000 J/Kg. Deep layer 0-6 Km shear is
decent, greater than 40 Kt, but that is mostly due to stronger
winds well above the boundary layer as boundary layer winds will
be weakening through the day over our region. With the prospect
of the EML here in eastern NY extending into western New
England, severe potential covered well in marginal to slight
risk over eastern NY and western New England, although forecast
soundings suggest these mid level lapse rates weaken as the
afternoon progresses.
There is deep moisture associated with the convection, not
overly extreme, but enough so that training cells within slow
eastward moving lines and bands of convection could produce
locally heavy rain, enough for significant standing water in low
lying areas and urban areas. No flash flood watches at this time
due to the prospect of the more isolated more urban type
flooding, with the best chances for the isolated flooding from
the mid Hudson Valley to the Berkshires and NW CT.
Adjusted temperatures in areas seeing more cloud cover and
adjusted rain chances based on current radar trends. New
thunderstorms will develop this afternoon from the eastern
Catskills and mid Hudson Valley to near or just east of the
Capital District to just east of the Lake George Saratoga region
that again could touch severe levels and evolve into more of a
heavy rain mode into this evening. Even though it is cooler from
the Schoharie Valley and Capital Region through Lake George and
Saratoga through the southern Adirondacks and western Mohawk
Valley, there is still enough midlevel instability that MUCAPES
less than 1000 J/Kg will still support less intense
thunderstorms with locally gusty winds and heavy rain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight...Scattered thunderstorms will likely linger into the
early evening with the cold front slowly pressing southward. The
instability will continue to wane especially south and east of
the I-90 corridor. The potential threat for any severe
convection should diminish prior to 03Z. The showers should
taper off especially west of the Hudson River Valley. The front
begins to stall over western New England, and we kept some
higher pops over those zones. Lows will be mainly in the 50s
with a few upper 40s over the southern Adirondacks, and a few
lower 60s across northwest CT. Total rainfall will be in the
half an inch to inch and a quarter range with locally higher
amounts.
Wed-Wed night...The upper level trough axis remains upstream
with the cold front becoming quasi-stationary over New England.
In the southwest flow aloft, several ripples of low pressure
will ride along the boundary with bouts of showers and/or rain.
The consensus from the guidance is for the locations east of
the Hudson River Valley to have the heaviest rain, but there
still remains some uncertainty on the exact position of the
front. We tended to place the higher QPF based on the WPC
guidance over western New England. Pops were kept in the likely
or categorical range across most of the region WED pm into the
evening. Atlantic moisture will be tapped, and some weak
elevated instability and even some sfc based instability near NW
CT is indicated in the GFS/NAM, so we placed a slight chance of
thunderstorms in east of the Hudson River Valley. Dank and cool
conditions are expected with highs only in the 60s with some
upper 50s over the mountains. The 00Z ECMWF/GFS/NAM track a
stronger wave of low pressure over central and eastern New
England Wed night, which should keep the higher rain tallies
slightly further east. Nonetheless, an additional inch or so of
rainfall is possible especially from the Hudson River Valley
east. Lows will be in the upper 40s to mid 50s across the
region.
Thursday...Some scattered showers are possible once again as
pieces of short-wave energy in the cyclonic flow impact the
region with the sfc cold front well off the the coast. The
cyclonic vorticity advection associated with the mid and upper
level low will kick off some more showers. Temps will be
slightly warmer than Wed with upper 60s to lower 70s in the
valleys, and upper 50s to mid 60s over the higher terrain.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The period starts out Thursday night with a upper level trough
firmly entrenched across southeast Canada, the Great Lakes and
the Northeast CONUS. Some lake effect rain showers will be
possible across the western Adirondacks Thursday night, as lake-
air temperature differentials become large enough for
conditional lake induced instability to develop with a W-NW
flow.
On Friday, models indicating a more potent upper level disturbance
moving across the area resulting in mainly scattered showers, but
possibly more numerous over the Adirondacks where the best forcing
looks to be. It will be rather cool, with any sunshine quickly
resulting in instability clouds/showers developing with cold pool
overhead. High temps expected to be around 5-10 degrees below
normal. A few lingering showers will be possible Friday night as the
upper trough axis swings through, mainly over the higher terrain.
Saturday will remain cool with a northerly flow at the surface and
the pesky upper level trough still a factor as it slowly meanders
eastward into New England. The ECMWF continues to indicate a slower
retreat of the trough, while the GFS is more progressive.
Considering the fairly blocky upper level pattern expected to set
up, with lean towards the more pessimistic ECMWF and mention slight
to low chance pops through Saturday with high temps again 5-10
degrees below normal.
It looks like the upper level trough will finally lose its influence
on our weather Saturday night into Sunday, with drier air filtering
in courtesy of high pressure moving in from the west. Temps Sunday
will be warmer due to more sunshine, although still slightly below
normal. Dry conditions and fair weather will persist Sunday night
into Monday, as a sprawling area of high pressure builds over the
region.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Band of scattered showers and isolated thunderstorms well north
and west will slowly build east while new showers and scattered
thunderstorms form over eastern NY. Have times VCSH at the TAF
sites from KGFL currently, through KALB and KPSF 19Z-20Z and
KPOU the latest around 22Z this afternoon. Have included tempo
groups late this afternoon and evening for MVFR conditions in
thunderstorms at all TAF sites since current radar and satellite
trends and mesoscale models show convection developing near the
TAF sites.
Once thunderstorms do develop, can amend for more precise
timing and see if there are potential IFR conditions to include
in the TAFs. Keeping VCSH in TAFs through tonight as activity
slowly diminishes and decreases in coverage. Ceilings should
remain MVFR through the night as shower activity deceases to
isolated coverage by daybreak. More showers could develop
through Wednesday morning and including VCSH at all TAF sites
Wednesday morning. Ceilings and visibilities should be
predominant just into VFR but could be borderline MVFR/VFR
ceilings.
Winds will be south to southwest at around 10 Kt this afternoon,
diminishing to 6 Kt or less from the west to north tonight, once
the initial band of showers and thunderstorms exits east. Winds
will be variable at 5 Kt or less Wednesday morning.
Outlook...
Wednesday: High Operational Impact. Likely SHRA.
Wednesday Night: High Operational Impact. Likely SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
&&
.FIRE WEATHER...
A cold front will slowly move across eastern New York
and western New England today into tonight. Showers and some strong
thunderstorms with gusty winds and heavy rainfall will impact mainly
the Capital Region and southern Vermont south and east into the
early evening. The cold front will stall over eastern New England
extending southwest along the Atlantic seaboard with weak waves of
low pressure moving along it bringing periods of showers and
unseasonably cool temperatures Wednesday into Thursday.
The RH values will lower to 55-75 percent this afternoon and
then recover to close to 100 percent Wednesday morning in the
damp air mass. The RH values will only fall to 70 to 80 percent
Wednesday afternoon.
South to southwest winds will shift into the northwest to north
as a front progresses through the region today into tonight,
with speeds of 5-15 mph. The winds will be northwest on
Wednesday at 5 to 10 mph.
Winds will be stronger, and variable in direction in and near
any thunderstorms.
&&
.HYDROLOGY...
The weather will be wet and unsettled today into Friday.
Showers and thunderstorms will occur ahead of the cold front,
especially today. Some locally heavy downpours and ponding of
water on roadways and poor drainage flooding in low lying areas
is possible this afternoon into the early evening. Rainfall
amounts may range greatly from a few tenths to over an inch.
Isolated flash flooding is possible in any training
thunderstorms repeatedly moving over an area. If the potential
becomes more widespread, then a flash flood watch may be needed.
Additional rainfall is likely tonight through Thursday with
several weak waves of low pressure moving along the cold front
stalled just east of the Hydro Service area. Additional rainfall
amounts of a half an inch to two inches are possible bringing
total rainfall amounts from today to Wednesday night in the 1
to 2.5 inch range for areas from Albany and points south and
east, with the higher amounts possible over western New England.
Some within bank rises are expected on the main stem rivers,
but the potential for widespread flooding is not anticipated at
this time. The latest MMEFS guidance does not have any rivers
forecasted to reach flood stage.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Wasula
NEAR TERM...KL/NAS/Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...NAS
FIRE WEATHER...KL/Wasula
HYDROLOGY...KL/Wasula
Hazardous weather outlook, Sep 5, 3:59 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
459 AM EDT Tue Sep 5 2017
CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-084-VTZ013>015-
061100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southern Washington-Bennington-Western Windham-
Eastern Windham-
459 AM EDT Tue Sep 5 2017
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Schoharie Valley, eastern Catskills,
Greater Capital Region including southern Washington County, the
Taconics, and the mid Hudson Valley in east central New York, and
for southern Vermont.
.DAY ONE...Today and Tonight.
There is a Slight Risk of severe thunderstorms ahead of a cold front
this afternoon into the early evening. The main severe threat will
be damaging winds of 58 mph or greater, but large hail one inch in
diameter is also possible.
The thunderstorms will be capable of producing very heavy rainfall
and locally heavy downpours which may produce ponding of water on
roadways, and poor drainage flooding in low lying and urban areas.
An isolated flash flood may occur if thunderstorms train or
repeatedly move over the same area.
If the potential for widespread flash flooding increases, then a
flash flood watch maybe needed later in time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon into this evening.
NYZ032-033-038>043-082-083-061100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Northern Fulton-Southeast Warren-
459 AM EDT Tue Sep 5 2017
This Hazardous Weather Outlook is for the southern Adirondacks, the
Lake George Saratoga Region, and the western and central Mohawk
Valley of east central New York.
.DAY ONE...Today and Tonight.
There is a Marginal Risk that a few thunderstorms may become severe
ahead of a cold front this afternoon into the early evening. The
main severe threat will be damaging winds of 58 mph or greater, but
large hail one inch in diameter is also possible.
The thunderstorms will be capable of producing very heavy rainfall
and locally heavy downpours which may produce ponding of water on
roadways, and poor drainage flooding in low lying and urban areas.
An isolated flash flood may occur if thunderstorms train or
repeatedly move over the same area.
If the potential for widespread flash flooding increases, then a
flash flood watch maybe needed later in time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation maybe needed later today.
In the hours before
Special weather statement, Sep 5, 1:52 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Albany NY
252 PM EDT TUE SEP 5 2017
NYZ058>060-063>065-051945-
Western Ulster-Eastern Greene-Western Columbia-Western Greene-Western
Dutchess-Eastern Ulster-
252 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...
NORTHWESTERN DUTCHESS...WESTERN COLUMBIA AND SOUTHEASTERN GREENE
COUNTIES...
At 251 PM EDT, a strong thunderstorm was located near West Shokan, or
17 miles southwest of Hunter, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
West Shokan and Woodland Valley Campground around 255 PM EDT.
Mount Tremper, Phoenicia and Olivebridge around 300 PM EDT.
Kenneth L Wilson Campground and Lanesville around 305 PM EDT.
West Hurley around 310 PM EDT.
Woodstock around 315 PM EDT.
Saugerties, North-South Lake Campground and Saugerties South
around 325 PM EDT.
Hudson, Catskill, Claverack, Livingston, Athens, Lorenz Park and
Claverack-Red Mills around 345 PM EDT.
Other locations impacted by this storm include Kerleys Corners,
Glenford, Manorville, Katsbaan, Shultis Corners, Sweet Meadows,
Pacama, Brodhead, Burden and Rossman.
LAT...LON 4203 7450 4247 7372 4209 7367 4185 7436
TIME...MOT...LOC 1851Z 235DEG 31KT 4198 7435
NAS
Special weather statement, Sep 5, 2:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
348 PM EDT TUE SEP 5 2017
CTZ001-013-NYZ065-066-052015-
Northern Litchfield-Southern Litchfield-Eastern Dutchess-Western
Dutchess-
348 PM EDT TUE SEP 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LITCHFIELD AND DUTCHESS
COUNTIES...
At 347 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Myers Corner to near Beacon.
Movement was northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
These storms will be near...
Red Oaks Mill around 355 PM EDT.
Pleasant Valley around 400 PM EDT.
Millbrook, Hopewell Junction and Wingdale around 410 PM EDT.
Pawling, Kent and Dover Plains around 415 PM EDT.
Other locations impacted by these storms include South Canaan,
Lithgow, Hoxie Corner, Wrightville, Salisbury, South Amenia, Pleasant
Ridge, East Litchfield, Washington Hollow and Plymouth Green.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4145 7400 4152 7400 4158 7395 4163 7395
4175 7390 4199 7358 4198 7353 4203 7352
4204 7351 4202 7307 4162 7302 4152 7345
4163 7350 4165 7349 4167 7352 4153 7353
4149 7393 4144 7398
TIME...MOT...LOC 1947Z 234DEG 28KT 4163 7384 4147 7396
NAS